Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 23, NWS Dodge City, KS

May 9, 1999Comanche County, Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 9, 1999, 6:19 PM CDT for Comanche County, Kiowa County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 1999, 6:19 PM CDT (23:19 UTC)
Expired
May 9, 1999, 7:20 PM CDT
In force
61 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Comanche County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 74 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 6:22 PM CDTHail 0.88Greensburg, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1999-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1999-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1791 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KDDC 092320 RRA
SVRDDC
KSC033-097-100020-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
619 PM CDT SUN MAY 9 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS
  KIOWA COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 720 PM CDT

* AT 616 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 19 MILES SOUTH OF GREENSBURG... MOVING NORTH AT 30
  MPH.

* SOME LOCATIONS AFFECTED
  GREENSBURG                   BY 645 PM CDT
  INTERSECTION OF H183/54      BY 650 PM CDT

THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND
SPEEDS GREATER THAN 55 MPH.  TAKE ACTION NOW TO PROTECT YOURSELF
AND YOUR PROPERTY.  MOVE INDOORS AND STAY AWAY FROM WINDOWS.

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:00 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, May 9, 3:00 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 PM CDT SUN MAY 09 1999

FORECAST CHALLENGE THIS PD IS CONVECTION AND SEVERITY TONIGHT.
MODELS FAIRLY UNANAMOUS WITH BRINGING UPPER S/WV ACRS THE AREA THIS
EVENING.  PROFILERS ALREADY SHOWING WIND MAX MOVING INTO THE
PANHANDLES.  PLENTY OF CONVECTION HAS FIRED IN WEST TX AND UP INTO
THE NORTHERN TX PH.  DURING THE LAST HOUR...STARTING TO SEE A PUSH
OF DRIER AIR OUT OF EASTERN NEW MEXICO.  SFC MOIST COVERGENCE SHLD
BE INCREASING QUITE A BIT BEFORE 5 PM INTO FAR SW KS.  MORNING UA
SOUNDINGS...MODIFIED...INDICATE HUGE CAPE WITH JUST A SMALL CAPP.
THE CAPP SHLD BE ABLE TO BE BROKEN WITH JUST A LITTLE FORCING NEAR
THE DRY LINE.  PLUS...MODELS INDICATE COOLING ALOFT OVERSPREADING
THE AREA THIS EVENING.  ALL TOLD...WL BASE POPS OF CONVECTION FROM
WEST TO EAST...WITH LIKELY EASTERN HALF OF CWA.  AGREE WITH SELS
RISK AREA AND WL MENTION SEVERE.

CHC OF CONVECTION ON MONDAY WILL BE HIGHLY DEPENDENT ON THE LOCATION
OF SFC BOUNDARIES LAID OUT BY TONIGHTS STORMS.  WL KEEP A CHC FOR
TRSA EASTERN 2/3 TOMORROW AND TOMORROW NIGHT.

ON TEMPS...WENT HIGHER THAN FWC...MORE IN LINE WITH FAN.

HUTTON

IN THE EXTENDED...

TURN AROUND IN THE MODELS THIS CYCLE.  MRF NOW OPTING FOR THE
DIGGIER SLTN AND ECMWF TRENDING TOWARD A FLATTER PTTN.  HARD TO
KNOW WHICH WAY TO GO WITH THIS CONSTANT FLIP FLOP.  CANADIAN AND
NOGAPS STILL LIKE A BIT HIGHER AMPLITUDE PTTN SO WILL GO WITH A MIX
OF THE MRF/NOGAPS/CANADIAN.  THIS WILL MEAN AT LEAST SOME SORT OF
S/W ENERGY ROTATING THROUGH THE HIGH PLAINS EACH DAY AND DECENT
INSTBLTY IN PLACE IN LO LVLS.  WL KEEP POPS IN EACH PD WHICH IS
VERY MUCH IN LINE WITH CURRENT FMR.  IN FACT...PTTN IS VERY
SPRING LIKE FOR THE REGION AND WL STICK PRETTY CLOSE TO FMR
WITH ONLY SOME MINOR TWEEKS AS EVERYTHING FOR THE NEXT WEEK WILL
DEPEND UPON WHAT HAPPENS WITH CONVECTIVE SCALE FEEDBACKS.

JOHNSON

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS
ARE CONTAINED WITHIN THE ZONE FORECAST.

DDC 058/078 052/072 050 623
GCK 054/076 050/070 049 422
EHA 050/077 048/069 047 111
LBL 055/077 051/070 048 422
HYS 058/079 052/069 048 735
P28 063/082 059/075 055 735

.DDC...NONE.

HUTTON/JOHNSON

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.